Advanced Prostate Cancer

Bad news or 'routine'?

I wrote a few weeks back regarding my husband Mike: Gleason 9 with bone mets to right hip, left femur, (possibly) spinal region, and rib area. His MRI scans last month revealed the most serious mets were located in the femur and hip. I questioned the MO about chemo, but he said that spot radiation and prednisone/Zytiga combo would be more effective in regards to both the pain and 'knocking back the cancer.' Last week, Mike completed five separate treatments. This was going to be ten separate sessions, but the RO was able to program the Accuray machine so that he would have more concentrated radiation for just five sessions. Since completing these treatments he has had ongoing fatigue and pain -- he describes it as a 'sunburn on the inside.' Note: he has been taking the prednisone, still on Lupron, and will start the Zytiga tomorrow. However, the news about his appt with the MO earlier today-- I was not able to attend due to work -- was disappointing. His PSA is now 75 which means that it has tripled since this time approximately two months ago. According to different med sources I've researched, a spike in PSA is quite common following radiation therapy, but most of the articles did not specifically mention this spike occurring after the 'spot' radiation that Mike had. Additionally, there was no mention of such an extreme spike in PSA numbers. Can anyone provide some info regarding this issue or speak of their own experience with follow-up radiation? The MO's plan is thus: start on the Zytiga/pred combo, a Zometa infusion and Lupron shot in four weeks, and two months out if things haven't improved, they start chemo. At this point, I'm not depressed, but simply pissed off that things don't seem to be improving.

12 Replies
oldestnewest

I can speak to the feeling of internal sunburn. After I had spinal radiation in December (also five sessions), my entire abdomen felt like I had gone a round in the ring with a boxer. It began easing about a week after the final session. Best to both of you.

2 likes
Reply

Thanks, YostConner. Mike was told by the RO that it would take about a week, so I'm hoping that the pain and fatigue begin subsiding sometime this weekend. Did you experience a rise in PSA afterward? I was stunned when he told me the number and seriously hope that this is truly 'temporary' and that the Zytiga will work for him.

Reply

I had a rising PSA anyway, so it’s hard to tell. I will finish Xofigo the first week of April and move to Xtandi in May. Hopefully then I’ll see my PSA fall.

Reply

I have just started Xofigo. First of 6 treatments. What side effects should I be on the lookout for. So far long bone pain, nausea and extremely fatigued. Thanks.

Posting for my hubby

Reply

Those are the majors. I’ve lost a lot of weight between nausea and loss of appetite.

Reply

I have lost 8 lbs. After about 8 days post infusion, decreasing nausea and appetite returning. I am sure some of the weight loss was due to dehydration. Pushing the fluids. Thanks for the reply.

Reply

Yes, radiation to large mets will release a lot of PSA ino systemic circulation. The half-life of the PSA is 2-3 days, so it should clear in 2-3 weeks. It is also normal for pain to spike (which is also probably why he is feeling fatigued), but within a week he should have less pain than before the treatments.

Ask your MO if he can have Celebrex with the Zometa. In the STAMPEDE trial the combination (but not either alone) increased survival by 22%. Send him this link:

ascopubs.org/doi/10.1200/JC...

2 likes
Reply

Thank-you for the info, TA, regarding Celebrex. ( I hear the name all the time on the TV ads, but did not know exactly what it was for until looking it up just now). Will definitely add this to my question list for next time.

Reply

If he accepts email, it's definitely a good idea to forward it before your meeting so he has time to review it.

1 like
Reply

The zytiga should knock back his psa pretty quick. in 3 weeks on Xtandi my psa went down 7 points. You should expect the same. If not there is Xtandi. Im not sure or heard of pain from RT. I would give them a call and ask for sure.

Best of luck and keep us posted

Thomas

1 like
Reply

I am certainly not qualified to suggest treatment. I know onlyvwhat worked for me; however, we are all different.

Yet, I have difficulty in these words, "knocking back". With a Gleason 9, I would expect micro-metastasis. Metastatic cancer cells traveling within the lymphatic and vascular system.

They only method which I am aware of is chemotherapy to kill, not knock back. Assuming that the body is strong enough to withstand poison running through his veins or the cancer is to involved in it's destruction. Of course there are many more silver buckets available now then there were 14 years ago, so I may be out of date..,,,,

Very difficult decisions ahead. I suggest that your husband look toward research and teaching facilities at major centers working with medical schools; looking for the one Medical Oncologist currently involved in PCa research. Not a Medical Oncologist who treats all cancers. Of course distance and time play a factor in your husband' decision. He may already be with a great knowledgeable guy who is on top of his game.

1 like
Reply

I didn’t have any of those side effects after 3 fractions of SBRT but I only had it to a single 9mm met on femur so perhaps the volume of radiation makes the difference?

Bob

1 like
Reply

You may also like...